Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX

August 27, 2009Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 27, 2009, 5:18 PM CDT for Travis County, Williamson County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2009, 5:18 PM CDT (22:18 UTC)
Expired
Aug 27, 2009, 6:00 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 56 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:40 PM CDTTSTM WND DMG10 Nw Austin, TX30 FT MAPLE TREE... 12 INCHES IN DIAMETER FELL AND DAMAGED VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 272218
SVREWX
TXC453-491-272300-
/O.NEW.KEWX.SV.W.0140.090827T2218Z-090827T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT THU AUG 27 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRAVIS COUNTY...
  SOUTHWESTERN WILLIAMSON COUNTY...

* UNTIL 600 PM CDT.

* AT 518 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ANDERSON
  MILL...AND MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...WEST LAKE
  HILLS...AUSTIN...ROLLINGWOOD...ONION CREEK AND BERGSTROM.

LAT...LON 3026 9754 3011 9776 3044 9802 3055 9785
TIME...MOT...LOC 2218Z 322DEG 15KT 3043 9787

$$
1 follow-up statement
000 
WWUS54 KEWX 272235
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT THU AUG 27 2009

TXC491-272245-
/O.CAN.KEWX.SV.W.0140.000000T0000Z-090827T2300Z/
WILLIAMSON TX-
535 PM CDT THU AUG 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILLIAMSON COUNTY
IS CANCELLED...

LAT...LON 3035 9794 3045 9782 3026 9754 3011 9776
TIME...MOT...LOC 2235Z 318DEG 15KT 3032 9781

$$

TXC453-272300-
/O.CON.KEWX.SV.W.0140.000000T0000Z-090827T2300Z/
TRAVIS TX-
535 PM CDT THU AUG 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN TRAVIS COUNTY...

AT 533 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST LAKE
HILLS...OR NEAR AUSTIN...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE ROLLINGWOOD...SUNSET
VALLEY...DEL VALLE...PILOT KNOB AND BERGSTROM.

LAT...LON 3035 9794 3045 9782 3026 9754 3011 9776
TIME...MOT...LOC 2235Z 318DEG 15KT 3032 9781

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:28 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 27, 3:28 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT THU AUG 27 2009

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY
IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE
DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON
MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH
CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED.
THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF
THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE
SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL
HAIL POSSIBLE.

THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO
SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL
CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY.
HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST
WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH
SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE
AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT
OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT
BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON
A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL
CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA-
BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.

GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD
BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO
COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK
WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID
90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  99  72 100  70 /  20  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  98  67 100  68 /  20  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  98  68 100  67 /  20  10  10  10  10
BURNET MUNI AIRPORT            72  96  69  97  68 /  30  20  10  10  10
DEL RIO INTL AIRPORT           73 101  72 101  71 /  10  10  -   10  -
GEORGETOWN MUNI AIRPORT        73  95  70  98  68 /  30  20  10  10  10
HONDO MUNI AIRPORT             70  98  69  97  69 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        72  97  69  98  68 /  20  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   73  96  71  96  70 /  30  20  20  20  10
SAN ANTONIO INTL AIRPORT       75  99  72 100  72 /  20  10  10  10  10
STINSON MUNI AIRPORT           74  99  71  99  71 /  20  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/06
Hazardous weather outlook, Aug 27, 5:34 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU AUG 27 2009

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS
OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON
AND EVENING.

In the hours before

Local storm report, Aug 27, 2:37 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT THU AUG 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 NNW YORKTOWN          29.08N  97.56W
08/26/2009  E0.75 INCH       DEWITT             TX   PUBLIC

            HAIL REPORTED AT GRUENAU AND TRAVEL TRAILER PUSHED OFF
            BLOCKS BY WIND.

&&

EVENT NUMBER EWX0900042

CJM
Special weather statement, Aug 27, 4:51 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT THU AUG 27 2009

TXZ172-173-192-272245-
BURNET-TRAVIS-WILLIAMSON-
451 PM CDT THU AUG 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BURNET...TRAVIS AND WILLIAMSON
COUNTIES...

AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF LEANDER...OR 8 MILES NORTHWEST OF CEDAR PARK...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHERN TRAVIS...SOUTHERN BURNET AND SOUTHWESTERN
WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LEANDER...
CEDAR PARK AND ANDERSON MILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:10 PM CDTSevere Thunderstorm WarningEWXDeWitt50 min
Aug 26, 7:42 PM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes, Wilson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.